Open Access
Translator Disclaimer
July 2014 Improvements of the Five Halves Theorem of J. Boardman with respect to the decomposability degree
Patricia E. Desideri, Pedro L. Q. Pergher
Asian J. Math. 18(3): 427-438 (July 2014).


Let $(M^m, T)$ be a smooth involution on a closed smooth $m$-dimensional manifold and $F = {\bigcup}^n_{j=0} F^j (n \lt m)$ its fixed point set, where $F^j$ denotes the union of those components of $F$ having dimension $j$. The famous Five Halves Theorem of J. Boardman, announced in 1967, establishes that, if $F$ is nonbounding, then $m \leq \frac{5}{2} n$; further, this estimative is best possible. In this paper we obtain improvements of this theorem, taking into account certain natural numbers which we call the decomposability degrees $\ell(F^j)$ of the nonbounding components $F^j$ of $F$ (see the definition in Section 1). Also, these improvements are obtained under assumptions on the set of dimensions occurring in $F$, which we denote $\pi_0(F)$. The main result of this paper is: suppose the involution $(M^m, T)$ has $\pi_0(F) = \{ 0, 1, \dots, j, n \}$, where $2 \leq j \lt n \lt m$ and $F^j$ is nonbounding. Write $\mathcal{M}(n - j)$ for the function of $n - j$ defined in the following way: writing $n - j = 2^p q$, where $q \geq 1$ is odd and $p \geq 0$, $M(n - j) = 2n + p - q + 1$ if $p \leq q$ and $M(n - j) = 2n + 2^{p-q}$ if $p \geq q$. Then $m \leq \mathcal{M}(n - j) + 2j + \ell (F^j)$. In addition, we develop a method to construct involutions $(M^m, T)$ with $\pi_0(F)$ as above, in some special situations, which in some cases will show that the above bound is best possible. This will provide some improvements of the general Five Halves Theorem $(\pi_0(F) = \{ i / 0 \leq i \leq n \} )$, by considering the particular case $j = n - 1$.


Download Citation

Patricia E. Desideri. Pedro L. Q. Pergher. "Improvements of the Five Halves Theorem of J. Boardman with respect to the decomposability degree." Asian J. Math. 18 (3) 427 - 438, July 2014.


Published: July 2014
First available in Project Euclid: 8 September 2014

zbMATH: 1305.57051
MathSciNet: MR3257834

Primary: 57R85
Secondary: 57R75

Keywords: decomposability degree , Five Halves Theorem , indecomposable manifold , involution , non-dyadic partition , projective space bundle , splitting principle , Stiefel-Whitney class

Rights: Copyright © 2014 International Press of Boston


Vol.18 • No. 3 • July 2014
Back to Top